Dryness: Hi Ladies Before I was... - SHARE Metastatic ...

SHARE Metastatic Breast Cancer
3,208 members3,439 posts

Dryness

Crazydentist
Crazydentist

Hi Ladies

Before I was diagnosed with mbc my GP prescribed Vagifem for dryness and I used it for over a year

I’m now obsessed that this contributed to my cancer metastasises although my oncologist assured me that is not the case..she even says I can use it occasionally if I need to now

Just wondered if any of you girls use this..it’s only a very low dose locally placed oestrogen but as my cancer is oestrogen positive I’m scared of using it though it made a big difference in comfort and I’m finding the letrazole Ibrance making it worse

Barb XX

16 Replies
oldestnewest

Hi Barb,

My breast cancer is oestrogen receptor-positive too, so when I mentioned that I have started to experience vaginal dryness since starting Letrozole my oncologist also recommended Vagifem. She went on to explain that it does contain oestrogen, and that taking it would be contrary to what she and her team are trying to achieve (which is to suppress the function of my ovaries). But she also said it's a "quality of life" issue and that taking it a couple of times a week would not be too bad. I listened to what she had to say, but told her that I would prefer not to use it, as I didn't want to take the risk of introducing oestrogen back into my body. So I am just using KY- Jelly instead.

I would say that you need to weigh up your options before making a decision. Could you use KY-Jelly or some other product that does not contain oestrogen? Have you looked into Replens? That lasts longer if you are experiencing vaginal dryness at other times other than during intimacy and it does not contain oestrogen.

I can't say if Vagifem caused your breast cancer to metastasise or not, as I am not a doctor or nurse. Do you trust your oncologist? It seems unlikely that she would knowingly recommend a product that would cause your cancer to metastasise.

Take care,

Sophie x

Crazydentist
Crazydentist
in reply to SophSP

Hi Sophie

I do trust my oncologist but like you, I’m wary of using any oestrogen products..the vagifem is very low dose and locally applied but I guess it’s always slightly risky

Thank you for your input.. I’ll try a natural product first

I just hate feeling that what makes me a woman has been taken away from me..am I being dramatic?

Barb xx

SophSP
SophSP
in reply to Crazydentist

Hi Barb,

No, you are not being dramatic! I don't know about you, but I feel absolutely no embarrassment or shame talking to my oncologist, GP or others about this sort of thing because it does matter. Well, I do draw the line at talking to my dad! We shouldn't have to take to our sick beds and wait to die. Cancer affects so many different aspects of our lives, but we are still women and should not have to suffer because of the side effects of our medication.

I must admit I did momentarily question my femininity and felt less of a woman when my periods stopped two weeks after starting treatment, I experienced vaginal dryness and felt like I was 55 instead of 39. But my husband reassured me and still makes it clear that he loves me. I hope your husband is the same with you.

Sophie x

Crazydentist
Crazydentist
in reply to SophSP

Hi Sophie

I remember when I had the initial breast cancer..had a mastectomy and zoladex injections which stopped my periods..I remember a breast care nurse saying to me ‘you can still wear a bikini you know’..strangely that comment made me feel amazing..I thought yes I am still a woman and nobody will know I only have one breast even in a bikini with a falsie..had a reconstruction afterwards

I’m a lot older than you now and 24 years on since all that happened but even at my age the lack of oestrogen is obvious (amazing to have had some at this age!) and I do have a caring hubby

Love Barb xx

SophSP
SophSP
in reply to Crazydentist

Hi Barb,

It sounds like you had a very caring breast care nurse. The ones I saw when all this was first diagnosed were very caring too.

I am having Zoladex injections every month. My oncologist brought up the idea of having an oophorectomy early on, but I told her I am happy to continue with the injections for now. I am not ready (I don't know if I ever will be) to lose my ovaries. Two weeks after starting Zoladex, my periods stopped and that's when I started Letrozole.

It sounds like we are both fortunate to have a good medical team, not just treating the breast cancer, but also trying to ensure we have a good quality of life when it comes to other aspects of our lives that are affected.

Having a caring husband is definitely a must! I would not be without mine.

Sophie x

I have been on hormonal treatment for mbc for over 14 years. Early on my onc suggested that I could use either E-string or compounded Rx Testosterone cream to help prevent vaginal atrophy and dryness. (atrophy=shrinkage) She recommended I talk with my gynecologist about these options. Both of these doctors are women and I have wondered if one reason they were so aware of this is because they are women! Anyway, I went with the compounded cream. Insurance covered it for several years and quit awhile ago. It costs me about $100 for a 3 month supply. I have no idea what my vaginal health would be like now without having used it, but I am okay. Back to the concerns about an estrogen product. My understanding is that estrogen applied to the skin or outer part of the vagina does not get absorbed into the blood stream enough to cause problems for those of us with E + bc. ( the testosterone cream is CD/testosterone 2.5 mg/gm(HRT)-to cream ) There is also an Rx compounded cream that helps have orgasms for those who are estrogen depleted from treatment. I found that very helpful! It includes a bit of the drug pitosin (sp?) the drug that in larger amounts is used to induce labor. I hope you all have a doctor that you feel comfortable with talking about vaginal health and sex! If you don't, find one!

SophSP
SophSP
in reply to PJBinMI

That is very interesting! Thanks for sharing your insight. I am also encouraged to learn you have been having hormone therapy for 14 years. It's just been 4 months for me since I started treatment, but I am hoping for many more years of successful treatment too. I also agree that it is important to have a doctor you feel comfortable talking about sexual issues with. When my GP was on holiday I saw a different doctor for my Zoladex injection, who is male, and when I asked whether I should continue using condoms or if it was safe to give up using contraception he was embarrassed and flustered!

PJBinMI
PJBinMI
in reply to SophSP

Well shame on him! Good grief! Doctors ought to be able to have these conversations but some of the men docs sure have a hard time talking with women!

SophSP
SophSP
in reply to PJBinMI

I don't think he was expecting to have that conversation with me! He is an older doctor, nearing retirement, so perhaps he is not used to talking to his female patients about sexual health matters.

Crazydentist
Crazydentist
in reply to SophSP

Hi

I assumed it was a young male doctor who was just embarrassed..you would expect an older male to be more used to any kind of problem a patient needed advice for

Ridiculous

Barb xx

SophSP
SophSP
in reply to Crazydentist

I was expecting that too, Barb! Perhaps it was because I am so matter of fact and forthright when it comes to discussing medical matters. I do not get embarrassed. I just assume that they see a set of symptoms, rather than a sexual or other matter.

Sophie x

Crazydentist
Crazydentist
in reply to SophSP

Hi Sophie

I’m like you..matter of fact about bodily matters

Barb XX

Hi

Thank you for your reply

The whole thing is confusing..the leaflet that comes with the Vagifem states that any woman with a history of breast cancer should not use the product..maybe this is for avoidance of litigation?.. yet many gynocologists seem happy for us to use it..apparently only a tiny tiny amount is absorbed but is that enough to tip the balance..there seems to be no straight answer

Barb xx

Yes, I had the same experience. Tried vagifem and ended up with Estrace instead. When I had a recurrence, I thought the same thing -- could this have caused it? But, supposedly studies show it stays in the vaginal tract and doesn't get out to the rest of the body. I still stopped taking it. But after a meeting with my PCP dr. last week, she said a little pill sized (it's a cream) down there might help with urinary incontinence. I do like the estrace because you can control the amount.

Let me add, that my oncologist said she felt more comfortable with me using estrace while getting Faslodex as well. And, I don't use the estrace how it's prescribed, much less, just the pea/pill size a few times a week. FWIW.

Hi

That’s made me feel better..I was blaming myself for taking Vagifem..I took it because of recurrent uti..not nice and my Gp said it would help

If I get uti again I might consider it again but for the moment I’ll cope without

Barb xx

You may also like...